Thunderstorm Wind, Cascade
- When
- August 3, 12:38 PM MST
- Where
- Cascade County, Vaughn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.570, -111.550
Spotter estimated a peak gust of 60-mph from virga.
Virga managed to produce a dry downburst in Vaughn, near Great Falls, during the early afternoon of August 3rd. At 12:44 PM MST, personnel in the control tower at Great Falls International Airport reported a dust plume associated with the outflow to the north of the airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Virga managed to produce a dry downburst in Vaughn, near Great Falls, during the early afternoon of August 3rd. At 12:44 PM MST, personnel in the control tower at Great Falls International Airport reported a dust plume associated with the outflow to the north of the airport. They estimated the dust extended to 300 feet AGL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 3, 10:43 AM MST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 1143 AM MDT Fri Aug 3 2018 ...UPDATED AVIATION DISCUSSION... .UPDATE... Cold front will continue to progress across the region today. There is some limited moisture along and ahead of this front. This could result in some isolated thunderstorm activity this afternoon and evening...mainly across the southwest. Low RH values and windy conditions today will also make for a critical fire weather day. See the Red Flag Warnings for more details. This weekend still looks to be cooler with less breezy winds. A weak clipper like system could tap into weak instability each day, bringing some isolated to scattered chances for showers and thunderstorms. Although fire weather conditions will improve, there will still be an elevated risk from dry lightning through the weekend. Updated the Fire Weather Forecast to reflect this potential impact. Anglin && .SYNOPSIS... Hot, dry, and breezy conditions will continue critical fire weather conditions today. A few storms may develop over southwest Montana this afternoon. A front moves into the region from the north this weekend, bringing cooler temperatures with a chance of showers and thunderstorms. && .AVIATION... Updated 1800Z. VFR conditions are expected through the forecast period. A mainly dry cold front will increase winds this afternoon before diminishing this evening. Isolated thunderstorms are possible today...mainly in the southwest. Gusty winds and lightning will be the main aviation threats. Thunderstorm activity will diminish tonight. VFR conditions are then expected into Saturday. Smoke from area wildfires may bring hazy conditions at times before the cold front pushes through...and perhaps reduce visibilities to just above MVFR values. Anglin && .FIRE WEATHER... A Red Flag Warning remains in effect through midnight for all of the TFX fire weather zones. Poor RH recovery was observed across most areas this morning. A mainly dry cold front still looks to move across the region today. Breezy winds from this cold front will meet very low RH values in the single digits and teens and bring critical fire weather danger. Gusts today could approach 30 MPH in the lower elevations...with 50+ MPH along the Rocky Mountain Front. A few isolated dry thunderstorms may develop this afternoon over Central and Southwest Montana with strong wind gusts possible and little precipitation expected. Improving conditions are expected into the weekend as humidity moderates with cooling temperatures and light winds. There is a threat for dry thunderstorms Saturday afternoon through Sunday, which could linger at least and elevated fire threat through the weekend. && .PREV DISCUSSION... /ISSUED 540 AM MDT Fri Aug 3 2018/ Today and tonight...Hot and dry conditions with gusty west winds across much of the area, along with with isolated dry thunderstorms over Southwest and Central MT, will be the main concerns today. Expect gusty west winds over the plains possibly reaching 35 mph, with gusts reaching near 50 mph along the Rocky Mountain Front. A disturbance passing east over the region may bring isolated mostly dry thunderstorms to Southwest and Central Montana this afternoon and evening. Some storms could produce frequent lightning and strong wind gusts up to 60 mph. Temperatures cool a few degrees closer to normal but conditions will remain very dry. For more details on the impacts of the dry and breezy conditions, please read the Fire Weather section. Saturday through next Friday...A front moving through southern Canada will bring scattered shower and thunderstorm potential to much of North-Central Montana both Saturday and Sunday afternoons before high pressure rebuilds from the west Monday. Expect much cooler temperatures this weekend as a result. The best potential for showers and storms will be over and near higher terrain and across the Hi- Line. High pressure builds through the end of the week, resulting in a return to the dry and warm trend of late. Expect temperatures back above normal with highs in the mid 90s at many locations Tuesday and beyond. Critical fire weather conditions are not anticipated during the period though. && .PRELIMINARY POINT TEMPS/POPS... GTF 86 50 78 51 / 10 10 20 10 CTB 80 51 74 50 / 0 10 40 20 HLN 84 52 79 52 / 10 10 0 10 BZN 83 46 78 48 / 20 10 0 10 WEY 75 36 72 36 / 30 30 10 10 DLN 82 44 76 45 / 10 10 0 10 HVR 89 53 80 53 / 10 10 30 20 LWT 82 51 74 50 / 20 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until midnight MDT tonight Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Red Flag Warning until 10 PM MDT this evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. && http://www.weather.gov/greatfalls
Special Weather Statement
National Weather Service Great Falls MT
1259 PM MDT FRI AUG 3 2018
MTZ015-031945-
Madison MT-
1259 PM MDT FRI AUG 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND
SOUTHWESTERN GALLATIN COUNTIES UNTIL 145 PM MDT...
At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Virginia City, moving northeast at 30 mph.
Pea sized hail and winds of 40 to 50 mph will be possible with this
storm.
Locations impacted include...
Virginia City, Ennis, Jeffers and Cameron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4515 11216 4531 11192 4549 11155 4523 11137
4515 11138 4505 11193
TIME...MOT...LOC 1858Z 244DEG 25KT 4516 11190
JANGLINThe Great Falls radar (KTFX), 17 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
1 thunderstorm wind. Local standard time, as filed.
Spotter estimated a peak gust of 60-mph from virga.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764125.